headerpos: 12198
 
 
 

Proceedings of the Estonian Academy of Sciences

ISSN 1736-7530 (electronic)   ISSN 1736-6046 (print)
Formerly: Proceedings of the Estonian Academy of Sciences, series Physics & Mathematics and  Chemistry
Published since 1952

Proceedings of the Estonian Academy of Sciences

ISSN 1736-7530 (electronic)   ISSN 1736-6046 (print)
Formerly: Proceedings of the Estonian Academy of Sciences, series Physics & Mathematics and  Chemistry
Published since 1952
Publisher
Journal Information
» Editorial Board
» Editorial Policy
» Archival Policy
» Article Publication Charges
» Copyright and Licensing Policy
Guidelines for Authors
» For Authors
» Instructions to Authors
» LaTex style files
Guidelines for Reviewers
» For Reviewers
» Review Form
Open Access
List of Issues
» 2019
» 2018
» 2017
» 2016
» 2015
» 2014
» 2013
» 2012
» 2011
» 2010
Vol. 59, Issue 4
Vol. 59, Issue 3
Vol. 59, Issue 2
Vol. 59, Issue 1
» 2009
» 2008
» Back Issues Phys. Math.
» Back Issues Chemistry
» Back issues (full texts)
  in Google. Phys. Math.
» Back issues (full texts)
  in Google. Chemistry
» Back issues (full texts)
  in Google Engineering
» Back issues (full texts)
  in Google Ecology
» Back issues in ETERA Füüsika, Matemaatika jt
Subscription Information
» Prices
Internet Links
Support & Contact
Publisher
» Staff
» Other journals

Some modern developments in the theory of real division algebras; pp. 53–59

(Full article in PDF format) doi: 10.3176/proc.2010.1.09


Authors

Erik Darpö

Abstract

The study of real division algebras was initiated by the construction of the quaternion and the octonion algebras in the mid-19th century. In spite of its long history, the problem of classifying all finite-dimensional real division algebras is still unsolved. We review the theory of this problem, with focus on recent contributions.

Keywords

real division algebra, classification.

References

  1. Albert , A. A. Non-associative algebras. I. Fundamental concepts and isotopy. Ann. Math. (2) , 1942 , 43 , 685–707.

  2. Albert , A. A. Absolute valued real algebras. Ann. Math. (2) , 1947 , 48 , 495–501.

  3. Althoen , S. C. and Kugler , L. D. When is R2 a division algebra? Amer. Math. Monthly , 1983 , 90(9) , 625–635.
doi:10.2307/2323281

  4. Benkart , G. M. and Osborn , J. M. An investigation of real division algebras using derivations. Pacific J. Math. , 1981 , 96(2) , 265–300.

  5. Benkart , G. and Osborn , J. M. The derivation algebra of a real division algebra. Amer. J. Math. , 1981 , 103(6) , 1135–1150.
doi:10.2307/2374227

  6. Benkart , G. , Britten , D. , and Osborn , J. M. On applications of isotopy to real division algebras. Hadronic J. , 1981 , 4 , 497–529.

  7. Benkart , G. , Britten , D. J. , and Osborn , J. M. Real flexible division algebras. Can. J. Math. , 1982 , 34 , 550–588.

  8. Bott , R. and Milnor , J. On the parallelizability of the spheres. Bull. Amer. Math. Soc. , 1958 , 64 , 87–89.
doi:10.1090/S0002-9904-1958-10166-4

  9. Burdujan , I. Types of nonisomorphic two-dimensional real division algebras. Proceedings of the national conference on algebra (Romania) , An. Stiint. Univ. , Al. I. Cuza. Iasi Sect. I a Mat. , 1985 , Suppl. , 31 , 102–105.

10. Cuenca Mira , J. A. , De Los Santos Villodres , R. , Kaidi , A. , and Rochdi , A. Real quadratic flexible division algebras. Linear Algebra Appl. , 1999. 290 , 1–22.
doi:10.1016/S0024-3795(98)10113-1

11. Darpö , E. On the classification of the real flexible division algebras. Colloq. Math. , 2006 , 105(1) , 1–17.
doi:10.4064/cm105-1-1

12. Darpö , E. Normal forms for the G2-action on the real symmetric 7 ´ 7-matrices by conjugation. J. Algebra , 2007 , 312(2) , 668–688.
doi:10.1016/j.jalgebra.2007.03.007

13. Darpö , E. and Dieterich , E. Real commutative division algebras. Algebr. Represent. Theory , 2007 , 10(2) , 179–196.
doi:10.1007/s10468-006-9040-3

14. Dieterich , E. Zur Klassifikation vierdimensionaler reeller Divisionsalgebren. Math. Nachr. , 1998 , 194 , 13–22.

15. Dieterich , E. Quadratic division algebras revisited. Proc. Amer. Math. Soc. , 2000 , 128(11) , 3159–3166.
doi:10.1090/S0002-9939-00-05445-9

16. Dieterich , E. Classification , automorphism groups and categorical structure of the two-dimensional real division algebras. J. Algebra Appl. , 2005 , 4 , 517–538.
doi:10.1142/S0219498805001307

17. Dieterich , E. and Lindberg , L. Dissident maps on the seven-dimensional Euclidean space. Colloq. Math. , 2003 , 97(2) , 251–276.
doi:10.4064/cm97-2-10

18. Dieterich , E. , Fieseler , K.-H. , and Lindberg , L. Liftings of dissident maps. J. Pure Appl. Algebra , 2006 , 204(1) , 133–154.
doi:10.1016/j.jpaa.2005.04.005

19. Doković , D. Ž. and Zhao , K. Real division algebras with large automorphism group. J. Algebra , 2004 , 282(2) , 758–796.
doi:10.1016/j.jalgebra.2004.03.015

20. Frobenius , F. G. Über lineare Substitutionen und bilineare Formen. J. Reine Angew. Math. , 1878 , 84 , 1–63.
doi:10.1515/crll.1878.84.1

21. Gottschling , E. Die zweidimensionalen reellen Divisionsalgebren. Seminarber. Fachb. Math. FernUniversität–GHS in Hagen , 1998 , 63 , 228–261.

22. Hopf , H. Ein topologischer Beitrag zur reellen Algebra. Comment. Math. Helv. , 1940/41 , 13 , 219–239.
doi:10.1007/BF01378062

23. Hübner , M. and Petersson , H. P. Two-dimensional real division algebras revisited. Beiträge Algebra Geom. , 2004 , 45(1) , 29–36.

24. Kervaire , M. Non-parallelizability of the n-sphere for n > 7. Proc. Nat. Acad. Sci. U.S.A. , 1958 , 44 , 280–283.
doi:10.1073/pnas.44.3.280

25. Lindberg , L. On the doubling of quadratic algebras. Colloq. Math. , 2004 , 100(1) , 119–139.
doi:10.4064/cm100-1-12

26. Osborn , J. M. Quadratic division algebras. Trans. Amer. Math. Soc. , 1962 , 105 , 202–221.
doi:10.2307/1993623

27. Petersson , H. P. The classification of two-dimensional non-associative algebras. Results Math. , 2000 , 37 , 120–154.

28. Rochdi , A. Étude des algèbres réelles de Jordan non commutatives , de division , de dimension 8 , don’t l’algèbre de Lie des dérivations n’est pas triviale. J. Algebra , 1995 , 178(3) , 843–871.
doi:10.1006/jabr.1995.1381

29. Palacios , Á. R. Absolute-valued algebras , and absolute-valuable Banach spaces. In Advanced Courses of Mathematical Analysis I} , pp. 99–155. World Sci. Publ. , Hackensack , NJ , 2004.
doi:10.1142/9789812702371_0005

30. Schafer , R. D. An Introduction to Nonassociative Algebras. Dover Publications Inc. , New York , 1995. Corrected reprint of the 1966 original.

31. Segre , B. La teoria delle algebre ed alcune questione di realtà. Univ. Roma. Ist. Naz. Alta Mat. Rend. Mat. E Appl. (5) , 1954 , 13 , 157–188.

32. Urbanik , K. and Wright , F. B. Absolute-valued algebras. Proc. Amer. Math. Soc. , 1960 , 11 , 861–866.
doi:10.2307/2034425

33. Zorn , M. Theorie der alternativen Ringe. Abh. Math. Sem. Univ. Hamburg , 1931 , 8 , 123–147.
doi:10.1007/BF02940993
 
Back

Current Issue: Vol. 68, Issue 2 in Press, 2019




Publishing schedule:
No. 1: 20 March
No. 2: 20 June
No. 3: 20 September
No. 4: 20 December